Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Solving Beltrami equations by circle packing

Author: Zheng-Xu He
Journal: Trans. Amer. Math. Soc. 322 (1990), 657-670
MSC: Primary 30C62; Secondary 30C35, 52C15
MathSciNet review: 974518
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We use Andreev-Thurston's theorem on the existence of circle packings to construct approximating solutions to the Beltrami equations on Riemann surfaces. The convergence of the approximating solutions on compact subsets will be shown. This gives a constructive proof of the existence theorem for Beltrami equations.

References [Enhancements On Off] (What's this?)

  • [A] L. Ahlfors, Lectures on quasiconformal mappings, Van Nostrand, Princeton, N. J., 1966. MR 0200442 (34:336)
  • [AB] L. Ahlfors and L. Bers, Riemann's mapping theorem for variable metrics, Ann. of Math. 72 (1960), 385-404. MR 0115006 (22:5813)
  • [Be] L. Bers, Riemann surfaces (mimeographed lectures notes), New York University, 1957-58.
  • [BN] L. Bers and L. Nirenberg, On a representation theorem for linear elliptic systems with discontinuous coefficients and its applications, Convegno Intern. Equazioni Lineari all Derivate Partiali, Rome, 1954, pp. 111-140. MR 0076981 (17:974d)
  • [Bo] B. V. Boyarskii, Generalized solutions of systems of differential equations of first order and elliptic type with discontinuous coefficients, Mat. Sb. (N. S.) 43 (85) (1957), 451-503 (Russian). MR 0106324 (21:5058)
  • [C] S. S. Chern, An elementary proof of the existence of isothermal parameters on a surface, Proc. Amer. Math. Soc. 6 (1955), 781-782. MR 0074856 (17:657g)
  • [G] G. M. Golusin, Geometrische Funktionentheorie, VEB Deutsche Verlag der Wiss., Berlin, 1957. MR 0089896 (19:735e)
  • [H] Z.-X. He, An estimate for hexagonal circle packings, J. Differential Geom. 33 (1991). MR 1094463 (92b:52039)
  • [K] A. Korn, Zwei Anwendungen der Methode der sukzessiven Annäherungen, Schwarz Festschrift, Berlin, 1919, pp. 215-229.
  • [La] M. A. Lavrentiev, Sur une class des représentations continues, Mat. Sb. (N. S.) 42 (1935), 407-434.
  • [LV] O. Lehto and K. I. Virtanen, Quasiconformal mappings in the plane, Springer-Verlag, New York, 1973. MR 0344463 (49:9202)
  • [Li] L. Lichtenstein, Zur Theorie der konformen Abbildungen; Konforme Abbildungen nichtanalytischer singularitätenfreir Flächenstücke auf ebene Gebiete, Bull. Acad. Sci. Cracovie (1916), 192-217.
  • [MR] A. Marden and B. Rodin, On Thurston's formulation and proof of Andreev's theorem, preprint.
  • [Ma] O. Martio, Boundary values and injectiveness of the solutions of Beltrami equations, Ann. Acad. Sci. Fenn. A I Math. 402 (1967). MR 0214917 (35:5764)
  • [Mo] C. B. Morrey, On the solution of quasilinear elliptic partial differential equations, Trans. Amer. Math. Soc. 43 (1938), 126-166. MR 1501936
  • [RS] B. Rodin and D. Sullivan, The convergence of circle packing to the Riemann mapping, J. Differential Geom. 26 (1987), 349-360. MR 906396 (90c:30007)
  • [T] W. Thurston, The geometry and topology of $ 3$-manifolds, Princeton University Notes, Princeton, N. J., 1979.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30C62, 30C35, 52C15

Retrieve articles in all journals with MSC: 30C62, 30C35, 52C15

Additional Information

Keywords: Circle packing, quasiconformal mapping, Beltrami equation, PL complex
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society